Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 24, 2002, 7:08 AM EST for Lee County, Wise County, City of Norton, Virginia; 4 counties in Tennessee. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 24, 2002, 7:08 AM EST (12:08 UTC)
- Expired
- Jan 24, 2002, 7:45 AM EST
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Union County, TN, City of Norton, VA, Lee County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 7:30 AM EST | Thunderstorm Wind | Countywide, TN | Trees and power lines down. |
| Jan 24, 7:30 AM EST | Thunderstorm Wind | Countywide, TN | Trees down. |
| Jan 24, 7:30 AM EST | Thunderstorm Wind | Countywide, VA | Trees down. |
| Jan 24, 7:32 AM EST | Thunderstorm Wind | Countywide, TN | Trees and power lines down. |
| Jan 24, 7:35 AM EST | Thunderstorm Wind | Countywide, TN | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.1 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 241208 SVRMRX TNC025-057-067-173-VAC105-195-720-241245- /NEW.KMRX.SV.W.0005.241207-241245/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 707 AM EST THU JAN 24 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAIBORNE COUNTY IN EAST TENNESSEE GRAINGER COUNTY IN EAST TENNESSEE HANCOCK COUNTY IN EAST TENNESSEE UNION COUNTY IN EAST TENNESSEE CITY OF NORTON IN SOUTHWEST VIRGINIA LEE COUNTY IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 745 AM EST * AT 703 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF POUND TO 4 MILES WEST OF MAYNARDVILLE...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WISE AROUND 715 AM EST COEBURN AROUND 720 AM EST TREADWAY AROUND 725 AM EST DAMAGING WINDS HAVE BEEN REPORTED WITH THESE STORMS. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 4:25 AM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 24, 4:25 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EST THU JAN 24 2002 BRIEF BREAK IN THE RAIN WILL COME TO AN END LATER THIS MORNING...AS CONVECTION HAS ALREADY RACED INTO MIDDLE TN. EXPECT ANOTHER 0.75 TO 1.25 INCHES OF RAIN ON THE AVERAGE...AND DECIDED TO EXTEND THE FFA INTO SWRN VA ZONES AS WELL...GIVEN FFG VALUES FOR 1 HOUR OF LESS THAN 1 INCH THERE. BULK OF RAIN MAY BE FIRST PERIOD...WITH FROPA ON TRACK FOR THE EVENING HOURS. POST FRONTAL SHOWERS MAY LINGER UNTIL MIDNIGHT...SO NO CHANGES OVERALL FROM PREVIOUS ZONES FOR POPS/WEATHER TODAY AND TONIGHT. EARLIER DENSE FOG HAS IMPROVED ENUFF TO KEEP OUT OF ZONES...AND WILL COVER IN SHORT TERM FORECASTS AS NEEDED. SEVERE WEATHER CHECKLIST SHOWS INSTABILITY LACKING...BUT A FEW THUNDERSTORMS EXPECTED. HOWEVER...MAIN CONCERNS SHOULD BE HEAVY RAINS AND STRONG WINDS FOR HIGHER TERRAIN. EXTENDED THE WIND ADVISORY FOR MTN ZONES THROUGH 4PM TODAY...AND MENTIONED CAUTION ON AREA LAKES NE PLATEAU INTO FAR NE ZONE GROUP. OTHERWISE...TEMP FORECAST FOR TODAY WAS JUST ABOUT THE MOST COMPLEX I HAVE DEALT WITH IN SOMETIME. SE TN AND PLATEAU ZONE GROUPS HAVE EXPERIENCED THE WARM FRONTAL PASSAGE WITH CURRENT TEMPS IN THE LOWER 60S ...WHILE REMAINING AREAS GENERALLY ONLY 45 TO 55. CLOUDS AND PCPN MOVING IN QUICKLY...BUT WILL ALLOW FOR WARMUP ABOVE MOS WHERE WARM FRONT HAS PASSED...AND A COMPROMISE ELSEWHERE. OTHERWISE...MOS TEMPS CLOSE AND ACCEPTABLE AFTER FIRST PERIOD. PRELIMINARY TEMPS/POPS BELOW FOR COORDINATION...WITH ZONES ISSUED AND RDFMRX SENT TO WEB SITE ALREADY. HAD TO ISSUE RIVER FLOOD WARNINGS FOR TWO STREAMS IN SEVIER AND COCKE COUNTIES. FCSTID = 10 CHA 67 42 55 38 / 100 80 10 30 TYS 59 41 51 35 / 100 80 10 0 TRI 61 39 50 29 / 100 90 10 0 OQT 61 40 50 34 / 100 80 10 0 .MRX... NC...FLASH FLOOD WATCH FOR TODAY FOR ZONES NCZ060>061. WIND ADVISORY FOR TODAY FOR ZONES NCZ060>061. TN...FLASH FLOOD WATCH FOR TODAY FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. WIND ADVISORY FOR TODAY FOR ZONES TNZ018...TNZ041...TNZ043... TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ001>002... VAZ005>006...VAZ008. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 7:03 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Knox, Loudon, Roane, Union | 42 min |
| Jan 24, 7:19 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, McMinn, Marion, Meigs, Rhea and 1 more | 41 min |
| Jan 24, 7:27 AM EST | Severe Thunderstorm Warning | MRX | Blount, Monroe | 48 min |
| Jan 24, 7:38 AM EST | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson, Sevier | 37 min |
| Jan 24, 7:58 AM EST | Severe Thunderstorm Warning | MRX | Greene, Sullivan, Washington | 47 min |
| Jan 24, 8:03 AM EST | Severe Thunderstorm Warning | MRX | Cocke | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.